Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 175, NWS Quad Cities, IA

September 11, 2000Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 10:15 PM CDT for Bureau County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 10:15 PM CDT (03:15 UTC)
Expired
Sep 11, 2000, 11:00 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 10:30 PM CDTThunderstorm Wind 52 MBureau, ILLarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 120317
SVRMLI
ILC011-120400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS CROSSING BUREAU COUNTY...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE TISKILWA...STANDARD...SPRING
  VALLEY...SEATONVILLE...PROVIDENCE...OTTVILLE...MT PALATINE...MORONTS...
  MILO...MARK...LONE TREE CORNERS...LADD...JOHNSON SAUK TRAIL S. P....
  HOLLOWAYVILLE...DALZELL AND COAL HOLLOW.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 55 MPH. 
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4129 8972 4105 8985 4096 8915 4141 8916

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Sep 11, 2:45 PM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON SEP 11 2000

MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN
REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST
AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO
JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A
MIX OF THE AVN AND SOME ETA FOR DETAIL.

18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR
KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS
THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT
RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS
UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST
ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION
EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS
INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO
KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE
OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH
THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION
PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ
LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E
RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS.
QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER
NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS
THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS
SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER
BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW
WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES.

COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY
OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND
BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME.
SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY
NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE
THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY
NIGHT INTO THURSDAY.

AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS
QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE
WEATHER.

FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL
PROBABLY NOT DEVIATE MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Sep 11, 9:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    OQUAWKA                   IL   REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL. WIND
                                          DAMAGE, TREES DOWN.
09/11/00   HENDERSON

N
Local storm report, Sep 11, 9:36 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    CAMBRIDGE                 IL   70 MPH TSTM GUST
09/11/00   HENRY                          REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 11, 9:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM                              IA   WIND DAMAGE
09/11/00   DES MOINES                     SEVERAL LARGE TREES
                                          DOWN, AND POWER LINES.
                                          REPORTED BY LAW@
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 11, 9:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..M..

0910 PM    GENESEO                   IL   WIND DAMAGE
09/11/00   HENRY                          REPORTED BY PUBLIC.
                                          LARGE TREE DOWN

N
Local storm report, Sep 11, 10:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    GALVA                     IL   60 MPH TSTM GUST
09/11/00   HENRY                          REPORTED BY STORM
                                          SPOTTER. .75 INCH HAIL,

N
Local storm report, Sep 11, 10:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    BUSHNELL                  IL   NON SVR WIND DAMAGE
09/11/00   MCDONOUGH                      PERMANENT BARRICADES
                                          KNOCKED DOWN. 50 MPH
                                          GUSTS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:21 PM CDTSevere Thunderstorm WarningDVNJo Daviess69 min
Sep 11, 7:21 PM CDTSevere Thunderstorm WarningDVNStephenson69 min
Sep 11, 7:39 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside51 min
Sep 11, 8:30 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside45 min
Sep 11, 9:05 PM CDTSevere Thunderstorm WarningDVNMercer55 min
Sep 11, 9:13 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside62 min
Sep 11, 9:18 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren27 min
Sep 11, 9:40 PM CDTSevere Thunderstorm WarningDVNPutnam65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.